Question: I have a question regarding the Gravol protocol. I had a 15 year old patient that had taken a combination of 50 pills of Advil, Tylenol and Midol at approximately 3 or 4 am. It is 7 am now when we arrive at the patient. Patient's vitals are within normal range but patient c/o of dizziness and nausea. Patient has not eaten since dinner last night. Patient does vomit once with us while on offload delay. I opted not to give Gravol with reasoning that it is probably best for her to vomit and get it out. I understand that none of those meds are a contraindication for Gravol so in this case am better off giving the Gravol for nausea or withholding Gravol for the reason mentioned above?
Great question. The challenges surrounding the decision of when to administer Gravol include the causes of nausea and vomiting are extremely broad and the indications on the directive are wide open: nausea and vomiting. Paramedic judgment must factor in as to when to apply the directive. The fact is that depending upon the underlying cause of the nausea and vomiting, Gravol may only be minimally effective if at all.
Choosing to administer Gravol in an overdose situation, unless the overdose is an antihistamine, an anticholinergic, or a tricyclic antidepressant is not a contraindication. However, choosing to not administer Gravol in a mixed drug overdose such as you are describing above is also a reasonable decision as it is unlikely to be effective. If unsure, a patch to the BHP would also be a reasonable choice.